Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 192, NWS Topeka, KS

August 3, 1998Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 3, 1998, 3:56 PM CDT for Osage County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1998, 3:56 PM CDT (20:56 UTC)
Expired
Aug 3, 1998, 4:25 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Osage County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS1 KTOP 032057 RRA
SVRTOP
KSC139-032130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT MON AUG 3 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     CENTRAL AND EAST CENTRAL OSAGE COUNTY IN KANSAS

* UNTIL 425 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF LYNDON...OR ABOUT 22 MILES
  WEST OF OTTAWA...MOVING SOUTHEAST AT 10 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     POMONA LAKE
     LYNDON

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:20 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 3, 3:20 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT MON AUG 3 1998

...MAIN FORECAST CHALLENGES NEXT FEW DAYS INCLUDE TEMPERATURES
   AND PRECIPITATION CHANCES...

18Z SFC ANALYSIS SHOWED CDFNT BISECTING KANSAS WITH WIND SHIFT MOVING
ACROSS CENTRAL PORTIONS OF ST. SFC MOISTURE FLUX CONVERGENCE MAX
NOTED ALONG BOUNDARY WITH INSTABILITY AXIS ALSO ORIENTED IN SAME
GENERAL REGION. WATER VAPOR SATL LOOP SHOWS VORT MAX/SHEAR AXIS OVER
WRN KS PIVOTING AROUND BASE OF STRONG H5 UPR LO OVR ERN SD. THIS
FEATURE AND FRONT AIDING TSTM DEVELOPMENT NOW OVER ERN 1/2 OF CWA
WITH ACTIVITY LIKELY TO PERSIST INTO THE EVENING AS FNT IS SLOW
MOVING. WILL INCLUDE SCT TSTMS THIS REGION...BUT PCPN CHANCES FURTHER
WEST APPEAR LESS LIKELY ATTM.

ALL 3 MODELS SIMILAR THRU 48 HRS WITH GRADUAL SEWRD MOVEMENT OF H5
CIRCULATION CENTER INTO SERN IA BY 48 HOURS. LO LVL WINDS SHIFT INTO
THE WEST AND NW ACROSS CWA BEHIND SFC FNT LATER TONIGHT AND TUES...
SO LO LVLS TO SLOWLY COOL AND STABILIZE. BUT COLDER MID LVL TEMPS AND
STEEPER LAPSER RATES TO AFFECT CWA WITH THE POSSIBILITY OF DIURNAL
SHOWER ACTIVITY AS WEAK VORT MAXS MOVE AROUND UPR LVL LO. SOME
SHOWERS NOTED THIS AFTN OVER NEBRASKA IN MID LVL COOL POOL AND
APPROACHING VORT MAX. THIS CYCLONIC MID LVL FLOW SHOULD ALSO AID IN
DEVELOPING CU/SC DURING DAYTIME HOURS-ESP ON WED WHEN H85/H7 THERMAL
TROF MOVES ACROSS CWA.

TEMPERATURES WILL BE TRICKY NEXT FEW DAYS WITH BOTH FAN AND FWC GUID
LOOKING A LITTLE TOO WARM FOR MAX TEMPS. UPSTREAM TEMPS CURRENTLY IN
THE MID-UPR 70S OVER CNTRL NEB WITH READINGS HOLDING IN THE UPPER 60S
FURTHER NORTH. THIS AIRMASS UNUSUALLY COLD FOR THIS TIME OF YEAR SO
GUID MAY NOT BE PICKING UP ON THIS TREND YET. FOR POPS...FEEL ETA
MODEL LOOKS BEST IN KEEPING MORE WIDESPREAD/SIGNIFICANT QPF TO THE
EAST AND SOUTH OF FA CLOSER TO LOW LVL BOUNDARY/INSTABILITY AXIS.
WILL HOLD ONTO SLGT CHC POPS (20%) ACROSS ALL ZONES TUE AND WED FOR
SOME SHOWERS TO DEVELOP UNDER H7/H5 GEOPOTENTIAL/THERMAL TROFS.

.TOP...NONE.

BARLOW

In the hours before

Special weather statement, Aug 3, 12:10 PM CDT, 3 hours 46 minutes before
KSZ011-012-023-024-026-038>040-054>056-058-059-032305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1210 PM CDT MON AUG 3 1998

STORM SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS.

A FEW SEVERE STORMS MAY DEVELOP AHEAD OF A COLD FRONT EXTENDING
FROM NEAR SENECA TO WEST OF EMPORIA. THE BETTER CHANCES TO SEE
SEVERE THUNDERSTORMS APPEAR ALONG AND EAST OF A LINE FROM OSKALOOSA
TO TOPEKA AND EMPORIA WHERE THE AIRMASS IS MORE UNSTABLE. THE MAIN
THREAT APPEARS TO BE LARGE HAIL AND STRONG STRAIGHT-LINE WINDS.

SYNOPSIS: AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER WESTERN KANSAS
WILL MOVE EASTWARD THIS AFTERNOON. THIS FEATURE WILL COMBINE WITH A
SURFACE COLD FRONT TO HELP TRIGGER ADDITIONAL THUNDERSTORMS ACROSS
PORTIONS OF EASTERN KANSAS THIS AFTERNOON AND EVENING. WIND SHEAR
PROFILES DO NOT APPEAR FAVORABLE FOR TORNADOES...BUT THE AIRMASS
WILL BE UNSTABLE ENOUGH FOR THE POSSIBILITY OF LARGE HAIL AND STRONG
STRAIGHT-LINE WINDS.

BARLOW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:32 AM CDTSevere Thunderstorm WarningTOPGeary, Riley33 min
Aug 3, 3:05 AM CDTSevere Thunderstorm WarningTOPWabaunsee25 min
Aug 3, 3:30 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee45 min
Aug 3, 2:29 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee31 min
Aug 3, 2:54 PM CDTSevere Thunderstorm WarningTOPOsage31 min
Aug 3, 3:23 PM CDTSevere Thunderstorm WarningTOPOsage37 min
Aug 3, 3:54 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.